Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 26, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2018, 4:41 PM CDT for Polk County, Minnesota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2018, 4:41 PM CDT (21:41 UTC)
- Expired
- Jun 8, 2018, 5:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 54 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 4:55 PM CDT | TSTM WND DMG | 8 Se East Grand Forks, MN | A FEW LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES WERE BROKEN DOWN BROKEN DOWN IN A FARM YARD. STRONG WINDS BLEW FOR SEVERAL MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2689 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518
WUUS53 KFGF 082141
SVRFGF
MNC119-082245-
/O.NEW.KFGF.SV.W.0026.180608T2141Z-180608T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
441 PM CDT FRI JUN 8 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Polk County in northwestern Minnesota...
* Until 545 PM CDT.
* At 441 PM CDT, a severe thunderstorm was located over Bygland, or
10 miles southeast of Grand Forks, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mallory around 445 PM CDT.
Davidson around 450 PM CDT.
Key West around 500 PM CDT.
Euclid around 510 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4815 9666 4793 9650 4781 9699 4782 9698
4784 9700 4787 9700 4787 9702 4791 9703
4791 9702 4792 9702 4793 9703 4794 9703
TIME...MOT...LOC 2141Z 240DEG 34KT 4780 9694
HAIL...1.00IN
WIND...60MPH
$$
GG1 follow-up statement
880
WWUS53 KFGF 082235
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
535 PM CDT FRI JUN 8 2018
MNC119-082245-
/O.EXP.KFGF.SV.W.0026.000000T0000Z-180608T2245Z/
Polk MN-
535 PM CDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK COUNTY WILL
EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4815 9666 4793 9650 4781 9699 4782 9698
4784 9700 4787 9700 4787 9702 4791 9703
4791 9702 4792 9702 4793 9703 4794 9703
TIME...MOT...LOC 2235Z 240DEG 34KT 4806 9628
$$
GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:00 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 8, 3:00 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 300 PM CDT Fri Jun 8 2018 .SHORT TERM...(This evening through Saturday) Issued at 300 PM CDT Fri Jun 8 2018 KMVX radar shows the upper level circulation just east of Devils Lake at 3:00pm, as does water vapor imagery. MLCAPE in location of this activity is around 500 J/KG, and forcing looks to stay just ahead of stronger instability and deep layer shear. This activity is also out ahead of stronger surface vorticity, and will likely remain ahead of stronger surface vorticity. Thus, severe wind/hail and/or non-supercell tornado potential appears to be very low (but not out of the question considering the upper low). Increased PoPs along the expected track of the upper low since it appears showers/thunder will hold together into the evening. CAMs agree, with 0.25-0.50 inch of rain possible. Upper ridging builds into the region for Saturday, although confidence in details are low. Most areas tonight into Saturday will remain dry. .LONG TERM...(Saturday night through Friday) Issued at 300 PM CDT Fri Jun 8 2018 As upper ridging across the northern Plains pushes eastward late in the weekend, a strong upper trough will propagate north and east out of the Pacific Northwest. Breezy, warm, and dry conditions can be expected through the first half of the day Sunday before a developing surface low begins to track towards the area. This system will allow precipitation chances to return by the end of the weekend and continue into the start of the new work week. Strong to severe storms could be possible as a fairly strong cold front passes from west to east but the best chances for this could hinge on the timing of the frontal passage. As the surface low slowly tracks through the area on Monday, precipitation chances linger throughout the day before finally clearing out Monday night. Breezy and cool conditions will follow in the wake of the cold front with high temperatures to start the work week back down to around, or even slightly below, normal values (low to mid 70s). The cooler temperatures look to continue through the rest of the period with periodic chances here and there for showers or thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1241 PM CDT Fri Jun 8 2018 Showers with embedded thunder the main concern for today. Attempted to time the better chances for this to occur in each forecast. There is a decent potential for MVFR cigs Saturday morning along and east of the Red River Valley. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...TG LONG TERM...Lee AVIATION...TG
Hazardous weather outlook, Jun 8, 2:40 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Grand Forks ND 240 PM CDT Fri Jun 8 2018 MNZ001>003-007-008-013>015-022-027>032-040-NDZ016-026>030-038-039- 049-052-053-091200- West Polk-Norman-Clay-West Marshall-East Marshall-Pennington- Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 240 PM CDT Fri Jun 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will occur across a portion of the region into the evening. A few storms may become strong to severe, with hail up to an inch, winds up to 60 mph, and a brief tornado possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms appear likely Sunday night into Monday. Some of these thunderstorms could become severe Sunday night with damaging wind gusts the main threat. A few locations could also see heavy rain and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004>006-009-016-017-023-024-NDZ006>008-014-015-024-054-091200- Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater- South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina- Benson-Ramsey-Eddy-Western Walsh County- 240 PM CDT Fri Jun 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are possible into the evening hours. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms appear likely Sunday night into Monday. Some of these thunderstorms could become severe Sunday night with damaging wind gusts the main threat. A few locations could also see heavy rain and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 8, 3:20 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM FUNNEL CLOUD 5 N VALLEY CITY 47.00N 98.02W
06/08/2018 Barnes ND 911 CALL CENTER
CALL FROM VALLEY CITY WARNING POINT WITH REPORT OF A
FUNNEL CLOUD
&&
NCLocal storm report, Jun 8, 4:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TORNADO 6 SE TOWER CITY 46.86N 97.59W
06/08/2018 Cass ND TRAINED SPOTTER
CALL FROM A SPOTTER WITH A REPORT OF A TORNADO ON THE
GROUND
&&
NCSpecial weather statement, Jun 8, 4:21 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
421 PM CDT FRI JUN 8 2018
NDZ026-027-054-082215-
Nelson ND-Western Walsh County ND-Grand Forks ND-
421 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAND FORKS...
NORTHEASTERN NELSON AND SOUTHWESTERN WALSH COUNTIES UNTIL 515 PM
CDT...
At 420 PM CDT, the public reported a funnel cloud near Michigan, or
35 miles east of Devils Lake, moving northeast at 15 mph.
Dime size hail will be possible with this storm.
This thunderstorm will be near...
Petersburg around 425 PM CDT.
Whitman around 435 PM CDT.
Dahlen around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4831 9800 4821 9786 4820 9786 4819 9783
4812 9772 4796 9809 4809 9827
TIME...MOT...LOC 2120Z 230DEG 11KT 4808 9810
JHLocal storm report, Jun 8, 4:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
426 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TORNADO 2 NW MICHIGAN 48.05N 98.15W
06/08/2018 Nelson ND TRAINED SPOTTER
SHORT LIVED TORNADO ON THE GROUND FOR A FEW MINUTES
BEFORE LIFTING
&&
NCLocal storm report, Jun 8, 4:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
437 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 N REYNOLDS 47.69N 97.11W
06/08/2018 Grand Forks ND BROADCAST MEDIA
TWO SEMIS FLIPPED OVER ON I-29 DUE TO WINDS
&&
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 52 min |
| Jun 8, 5:08 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 67 min |
| Jun 8, 5:20 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 41 min |
| Jun 8, 5:37 PM CDT | Tornado Warning | FGF | Clay, Wilkin | 38 min |
| Jun 8, 6:04 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 56 min |
| Jun 8, 6:14 PM CDT | Tornado Warning | FGF | Wilkin | 46 min |
| Jun 8, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.